Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 99, NWS Morristown, TN

June 11, 2014Russell County, Scott County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2014, 12:46 PM EDT for Russell County, Scott County, Wise County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2014, 12:46 PM EDT (16:46 UTC)
Expired
Jun 11, 2014, 1:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 120 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 1:00 PM EDTTSTM WND DMGCastlewood, VAONE TREE DOWN.
Jun 11, 1:00 PM EDTHAIL 1Castlewood, VAQUARTER SIZE HAIL REPORTED BY PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS54 KMRX 111646
SVRMRX
VAC167-169-195-111730-
/O.NEW.KMRX.SV.W.0099.140611T1646Z-140611T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 PM EDT WED JUN 11 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WISE COUNTY IN SOUTHWEST VIRGINIA... SOUTHWESTERN   
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA... NORTHEASTERN SCOTT COUNTY 
  IN SOUTHWEST VIRGINIA...

* UNTIL 130 PM EDT

* AT 1244 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHEAST OF GATE
  CITY...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEVELAND VA...COEBURN...ST. PAUL...NICKELSVILLE...DUNGANNON...
  CASTLEWOOD...AND COLLINGWOOD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3702 8210 3673 8230 3671 8233 3669 8232
      3665 8235 3672 8256 3701 8245 3696 8235
      3700 8229 3699 8225 3704 8217
TIME...MOT...LOC 1644Z 208DEG 31KT 3676 8242 

$$
3 follow-up statements
861 
WWUS54 KMRX 111701
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
101 PM EDT WED JUN 11 2014

VAC167-169-195-111730-
/O.CON.KMRX.SV.W.0099.000000T0000Z-140611T1730Z/
WISE VA-RUSSELL VA-SCOTT VA-
101 PM EDT WED JUN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT 
FOR EASTERN WISE...SOUTHWESTERN RUSSELL AND NORTHEASTERN 
SCOTT
COUNTIES...

AT 100 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED NEAR SAINT PAUL...OR 13 MILES WEST OF 
LEBANON...AND WAS MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND AND CASTLEWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3702 8210 3676 8228 3688 8241 3698 8239
      3696 8235 3700 8229 3699 8225 3704 8217
TIME...MOT...LOC 1700Z 210DEG 31KT 3688 8232 

$$
454 
WWUS54 KMRX 111716
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT WED JUN 11 2014

VAC169-195-111725-
/O.CAN.KMRX.SV.W.0099.000000T0000Z-140611T1730Z/
WISE VA-SCOTT VA-

116 PM EDT WED JUN 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WISE AND NORTHEASTERN 
SCOTT COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE 
COUNTIES. THEREFORE...THE WARNING HAS BEEN CANCELLED FOR WISE AND 
SCOTT COUNTIES.

&&

LAT...LON 3688 8219 3694 8227 3700 8229 3699 8225
      3704 8217 3702 8210
TIME...MOT...LOC 1715Z 215DEG 31KT 3698 8220 

$$

VAC167-111730-
/O.CON.KMRX.SV.W.0099.000000T0000Z-140611T1730Z/
RUSSELL VA-
116 PM EDT WED JUN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR WEST CENTRAL RUSSELL COUNTY...

AT 115 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED NEAR CLEVELAND VA...AND MOVING NORTHEAST 
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND VA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3688 8219 3694 8227 3700 8229 3699 8225
      3704 8217 3702 8210
TIME...MOT...LOC 1715Z 215DEG 31KT 3698 8220 

$$
624 
WWUS54 KMRX 111728
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
128 PM EDT WED JUN 11 2014

VAC167-111737-
/O.EXP.KMRX.SV.W.0099.000000T0000Z-140611T1730Z/
RUSSELL VA-
128 PM EDT WED JUN 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RUSSELL COUNTY
WILL EXPIRE AT 130 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MORRISTOWN .

&&

LAT...LON 3688 8219 3694 8227 3700 8229 3699 8225
      3704 8217 3702 8210
TIME...MOT...LOC 1725Z 208DEG 31KT 3698 8220 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:43 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 11, 10:43 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 AM EDT WED JUN 11 2014

.DISCUSSION...NOT A LOT OF INSTABILITY TODAY...BUT GOOD SUPPLY OF
MOISTURE STREAMING UP FROM THE SOUTH SO LIKELY POPS STILL LOOK
WARRANTED. WILL UPDATE TO LOWER TEMPS A BIT SOUTHWEST AND RAISE
THEM NORTHEAST BASED ON HOW MUCH INSOLATION EXPECTED. WILL ALSO
TWEAK HOURLY DEW POINTS IN THE DATABASE. UPDATE OUT SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             80  65  81  65 /  70  40  50  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  80  63  81  64 /  70  50  50  20
OAK RIDGE, TN                       81  64  81  64 /  70  40  50  20
TRI CITIES AIRPORT, TN              84  62  79  61 /  70  50  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW
Hazardous weather outlook, Jun 11, 3:30 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT WED JUN 11 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT BUT THE
CHANCE FOR HAZARDOUS WEATHER WILL BE QUITE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS REMAIN IN THE FORECAST FOR MOST OF THE PERIOD...
BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF
ANY STRONG THUNDERSTORMS TODAY AND TONIGHT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:29 PM EDTSpecial Weather StatementMRXWashington31 min
Jun 11, 12:11 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton34 min
Jun 11, 1:39 PM EDTSpecial Weather StatementMRXRussell, City of Bristol66 min
Jun 11, 1:56 PM EDTSevere Thunderstorm WarningMRXRussell, Washington64 min
Jun 11, 4:10 PM EDTSpecial Weather StatementMRXScott, Wise, City of Norton50 min
Jun 11, 4:15 PM EDTSpecial Weather StatementMRXLee45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.